Hail, Lafayette
- When
- March 30, 12:35 PM CST
- Where
- Lafayette County, 5 mi W of Darlington
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.950, -87.900
An unusually early-season severe weather outbreak (first of the season), consisting of 3 rounds of widespread, severe storms, affected south-central and southeast Wisconsin on March 30, 2005. One brief tornado was documented, and there were numerous reports of large hail and damaging, straight-line, downburst, thunderstorm winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An unusually early-season severe weather outbreak (first of the season), consisting of 3 rounds of widespread, severe storms, affected south-central and southeast Wisconsin on March 30, 2005. One brief tornado was documented, and there were numerous reports of large hail and damaging, straight-line, downburst, thunderstorm winds. Most of the larger hailstones consisted of clumps of soft hail of various sizes. The responsible surface low-pressure system developed in the Plains during the morning hours, and moved to northwest Wisconsin by the late evening hours. Meanwhile, an associated surface warm front surged north into central Wisconsin during the morning hours, bringing unseasonably warm air into the area. Maximum afternoon temperatures ranged from the upper 60s to mid 70s inland from Lake Michigan, with the highest reading of 77 in Janesville and 9NW Beloit.As instability increased during the morning, isolated thunderstorms developed across eastern part of the state of Iowa. These storms grew more intense and moved into south-central and southwest Wisconsin. The first round of severe thunderstorms occurred as an elongated supercell crossed the Illinois/Wisconsin border and into Lafayette and Iowa counties between 1130 and 1220CST. This storm produced .75 to 1.50 inch diameter hail before moving into Dane county where it split into two supercells. The northern most supercell briefly produced an F0 tornado just east of Waunakee. Both of these storms continued through Columbia, Dodge, and Fond du Lac counties where they produced funnel clouds, wind gusts to 56 knots (65 mph), and .75 to 1.25 inch diameter hail. As clouds began to decrease in the wake of these supercells, instability increased and scattered thunderstorms re-developed across south-central and southeast Wisconsin during the afternoon. These storms quickly pulsed to severe limits, producing wind gusts generally between 52 and 60 knots (60 to 70 mph) and 3/4 to 1 inch diameter hail. One thunderstorm's gust front produced a gustnado just northwest of St. Lawrence (Washington Co.) with estimated wind gusts to 65 knots (75 mph).The final round of severe thunderstorms (just ahead of a cold front) developed across northeast Illinois and pushed through southeast Wisconsin between 1700 and 1900CST. These storms produced 3/4 to 1 inch diameter hail, and wind gusts to around 52 knots (60 mph) across portions of Milwaukee, Waukesha, Walworth, Racine, and Kenosha counties. The damaging winds blew over a billboard in Kenosha county and parts of a roof and power lines were found on a roadway in Racine county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 30, 2:00 AM CST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 AM CST WED MAR 30 2005 .DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL AS VERY STRONG MID LEVEL S/W ARRIVES LATER THIS AFTERNOON. STRONG SFC LOW PRES OVER KS PROGD TO MOVE NE INTO WCNTRL WI BY EARLY EVENING. MID LEVEL S/W SHOWING UP IMPRESSIVELY WELL ON WV IMAGERY OVER SW KS WITH DRY SLOT WRAPPING AROUND THE ERN PERIPHERY ATTM. S/W PROGD TO MOVE NE AS WELL...BUT BEGINS TO WEAKEN AS IT ENTERS THE GRT LKS REGION. INITIAL INTENSITY HELPED ALONG BY STRONG UPR JET COUPLING...BUT THIS FACTOR DISSIPATES DURING THE DAY AS THE TWO JET SEGMENTS SPLIT QUICKLY FROM EACH OTHER. OVERALL MID AND UPR LEVEL DIVERGENCE TO REMAIN STRONG AS S/W BECOMES NEGATIVELY TILTED DURING THE DAY. BY 00Z THU...H7-H5 OMEGA BLOSSOMS ACROSS THE FCST AREA. BACKING UP A BIT...THE CIRRUS SHIELD OVER THE REGION THIS MORNING SHOULD BEGIN TO CLEAR THE FCST AREA THIS MORNING AS THE DRY SLOT ARRIVES. TEMPS EXPECTED TO ROCKET INTO THE LOWER 70S MOST AREAS AS TEMPS OVERNIGHT HAVE HELD UP NICELY. SHOULD HAVE NO PROBLEM WITH WARM HIGHS TODAY GIVEN EVEN A LITTLE SUNSHINE. DWPNTS BEGINNING TO CLIMB UPSTREAM AND PROGS SHOWING NARROW CHANNEL OF MID 50 DWPNTS GETTING UP HERE IN SRLY FLOW AHEAD OF THE SFC LOW. GIVEN THE INCREASED SFC TEMPS AND WARMER DWPNTS...CAPES OF 1500J/KG EXPECTED. H5 TEMPS PROGD TO DROP TO -20C BY 00Z. 0 AND -20C LEVELS RELATIVELY LOW WHICH SUPPORTS GREATER HAIL THREAT. SFC WINDS LOOK LIKE THEY WILL BACK WITH THE ARRIVAL OF THE SFC LOW TO OUR WEST RESULTING IN GOOD SHEAR VALUES. WILL NEED TO KEEP A CLOSE EYE ON THE LAKE BREEZE BOUNDARY FOR POSSIBLE TORNADO SPIN-UPS. EHI NUMBERS IN THAT AREA CLIMB TO ABOUT 2. STRONG LOCALIZED LLV SHEAR AND HELICITY COULD BE PROBLEMATIC AS STORMS INTERACT WITH BOUNDARY. SPC HAS BROUGHT A MODERATE RISK OF SVR INTO THE SRN PORTION OF THE CWA WITH SLGT RISK ELSEWHERE. CAN/T ARGUE WITH THAT. COULD HAVE IT ALL THIS AFTERNOON... LARGE HAIL...STRONG WINDS...POSSIBLE TORNADO. WILL CARRRY SEVERE WORDING IN THE FCST THROUGH 03Z THU...OR EARLY EVENING. CDFNT DOESN/T SWEEP THROUGH UNTIL THURSDAY MORNING. TYPICAL WRAP AROUND STUFF FOR THUR WITH H8 TEMPS DROPPING TO ABOUT -2 TO -4C. SHOULD BE CLOUDY AND RATHER RAW ON THURSDAY. CLEARING ARRIVES BY FRIDAY AS RIDGE LEANS IN. RIGHT NOW WEEKEND LOOKING GRADUALLY WARMER WITH MIX OF CLOUDS AND SUN. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE DAVIS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1200 PM CST WED MAR 30 2005 WIZ046-047-051-052-056>060-062>072-311100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1200 PM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE HAIL UP TO 2 INCHES IN DIAMETER AND ISOLATED TORNADOES. AREAS ALONG AND WEST OF INTERSTATE 90 ARE EXPECTED TO SEE THE MOST INTENSE STORMS BEFORE 400 PM CST. THE SEVERE THUNDERSTORMS WILL THEN SPREAD EAST OF INTERSTATE 90 BETWEEN 300 AND 400 PM CST...AND MAY PERSIST ACROSS SOUTHEAST WISCONSIN AND LAKE MICHIGAN WATERS THROUGH 900 PM CST. WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER LEVELS...AND A POTENT SURFACE LOW MOVING FROM IOWA INTO WESTERN WISCONSIN...WILL PRODUCE SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS SOUTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. EISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1138 AM CST WED MAR 30 2005 WIZ046-047-051-052-056>060-062>072-301830- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1138 AM CST WED MAR 30 2005 ...TORNADO WATCH IN EFFECT FOR MOST OF SOUTH CENTRAL WISCONSIN UNTIL 4 PM CST... LOOK FOR SCATTERED THUNDERSTORMS TO MOVE INTO LAFAYETTE AND IOWA COUNTIES BY EARLY AFTERNOON. ONE CLUSTER OF THUNDERSTORMS WILL AFFECT A LEAD MINE...TO DARLINGTON LINE BY 1 PM. IT WILL EVENTUALLY REACH A BELMONT...TO MINERAL POINT LINE BY 130 PM. THESE THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND ISOLATED LIGHTNING STRIKES. MORE THUNDERSTORMS WILL DEVELOP AND AFFECT SOUTH CENTRAL WISCONSIN LATER THIS AFTERNOON...SOME OF WHICH MAY BECOME SEVERE. WOOD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1234 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 5 W DARLINGTON 42.68N 90.22W
03/30/2005 0.50 INCH LAFAYETTE WI LAW ENFORCEMENT
EVENT OCCURRED AT INTERSECTION OF HWYS 81 AND CO. RD. U.
5 MILES WEST OF DARLINGTON.
&&
DHANSINGThe Milwaukee radar (KMKX), 53 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
27 hail, 12 thunderstorm wind, 6 funnel cloud, 1 tornado. Local standard time, as filed.
Ground covered white. Roads had to be plowed.
Ground covered white.
A weak F0 tornado spun up east of Waunakee on a seed farm on the north side of State Highway 19. It slightly damaged the corner overhang of a storage shed, blew a wagon and plastic crates into a field, and rotated a heavy forklift while the operator was sitting in it. The winds were estimated at 56 to 61 knots (65 to 70 mph).
Large trees and road signs were damaged.
Large trees and road signs were damaged.
Large trees and a road sign were damaged.
Two barns damaged.
A large tree was blown on to a home in Ft. Atkinson. On I-94 near Johnson Creek, a semi-tractor and road sign were blown over. Otherwise large trees through this area were blown over.
A gustnado on the leading gust front of a line of severe thunderstorms damaged a shed, a garage, a roof, trees, and two road signs. In addition, a barn imploded, and a storage shed was destroyed. Gustnadoes, a shallow ground-based vortex, are classified as thunderstorm wind events.
Road signs and trees were damaged.
Billboard and some large trees blown over.
Portions of a roof were found on a road. Powerlines down.
Located on the UW-Milwaukee campus.
Located at Milwaukee General Mitchell International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440231, 5440232, 5440233, 5440236, 5440235, 5440234, 5440237, 5440238, 5440239, 5440248, 5440241, 5440242, 5440240, 5440244, 5440327, 5440330, 5440243, 5440245, 5440247, 5440246, 5440249, 5440328, 5440252, 5440251, 5440250, 5440329, 5440256, 5440255, 5440318, 5440257, 5440314, 5440258, 5440315, 5440253, 5440254, 5440326, 5440316, 5440320, 5440317, 5440325, and more.